North Carolina, 2016Flash Flood and Damaging Winds in North Carolina, May 21, 2016
May 21, 2016 · NWS RAH · 3 events in 2 counties and zones
A deepening upper level trough moved into Central NC during the afternoon resulting in weak destabilization and good deep layer shear. A few isolated thunderstorms moved into the Triad.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deepening upper level trough moved into Central NC during the afternoon resulting in weak destabilization and good deep layer shear. A few isolated thunderstorms moved into the Triad. One storm became severe, resulting in wind damage and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 21, 2:43 PM EST, 42 minutes earlier.
Area forecast discussion, May 21, 2:43 PM EST, 42 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
343 PM EDT SAT MAY 21 2016
.SYNOPSIS...Deepening low lifting up the mid Atlantic coast will drag
a surface front and attendant second wave across the area this
evening. A strong upper level low pressure area will swing over the
region tonight through Monday, bringing continued unsettled weather.
&&
.NEAR TERM /through tonight/...
As of 330 PM Saturday...
Closed upper low and attendant mid/upper level trough over the Ohio
and Tn Valleys will intensify as it moves slowly southeastward over
the region. At the surface, deepening low lifting up the mid
Atlantic coast will drag a surface front through the area this
evening. In response to the upper trough moving into the region, a
secondary wave of weak low pressure will develop along the front
this evening and will move off the southern NC coast Sunday morning.
DPVA, H5 falls on the order of 60 meters, and weak sfc moisture
convergence along the sfc wave tracking south of Highway 64 will
support scattered showers tracking west to east this evening and
through the overnight hours, with a few thunderstorms possible this
afternoon and early evening as scouring out of low-cloud deck has
allowed for sufficient insolation to support weak destabilization
(500-1000 SBCAPE). While weak instability will limit storm severity,
good deep layer bulk shear of 40-50 kts this afternoon/evening could
still support an isolated severe thunderstorm capable of producing
strong wind gusts and small hail.
lows overnight in the mid 50s NW to lower 60 se.
&&
.SHORT TERM /Sunday and Sunday Night/...
As of 330 PM Saturday...
Unsettled weather will continue on Sunday as a deep upper low, 2 to
3 SD below normal, becomes centered over northeastern NC by Sunday
night. DCVA and steepening mid-level lapse rates coincident with
peak but tempered daytime heating will support scattered showers.
Expect highest POPS invof of the upper level core and deepest
moisture across the NE coastal plain/piedmont.
Temperatures will continue to run below normal underneath the
anomalous negative height anomalies. Highs ranging from upper
60s/near 70 northeast to mid 70s southwest.
&&
.LONG TERM /Monday through Saturday/...
As of 230 PM Saturday...
Monday and Monday night: To start the day off on Monday, a closed
upper low is progged to be over northeast NC and it will make its
way eastward/northeastward throughout the day. As such, shower
chances will continue, but will likely stay confined to the
northeast half of the forecast area. Any precip is expected to come
to an end Monday night as the upper low slowly pulls away from the
region. Temps will remain below normal given the proximity of the
upper low and associated cloud cover/precip, with highs expected to
be in the lower 70s across the northeast and the mid/upper 70s
further to the southwest. Overnight lows should fall into the mid
50s.
Tuesday through Saturday: Conditions should dry out by Tuesday as
the upper low pulls further away and shortwave ridging builds over
the region. However, one model is now showing one last piece of
energy rounding the backside of the departing upper low and
triggering some precip across the northeast. Given the lack of other
model support, have kept the forecast dry for now but will keep a
close eye on it. Otherwise, the ridge that will build in, will keep
the main storm track to our north, resulting in mostly dry
conditions through the end of the week. There are indications that
the ridge may weaken some towards the end of the forecast period,
allowing an uptick in mostly diurnal type convection. However, there
is some disagreement among the models with regard to this and
therefore, will just show an increase in clouds and bring in a
slight chance of precip. Temps will gradually moderate through this
time frame, from mostly lower 80s on Tuesday to mid/upper 80s by for
the remainder of the period.
&&
.AVIATION /18Z Saturday through Thursday/...
As of 158 PM Saturday...
24 hour TAF period: Largely in response to strong insolation,
lingering CAD over the region continues to weaken. Ceilings have
lifted to either MVFR or low-end VFR across the area, with most
areas expected to lift to low-end VFR by 21z. As the mid-level
trough begins to move over the area, scattered showers and
thunderstorms are expected to re-develop across central NC between
21z-06z, resulting in local IFR conditions. More widespread IFR
conditions will develop later tonight due to low clouds and some
fog, esp invof areas that received heavier rain. The low
ceilings/stratus will be slow to lift through the day on Sunday
morning, with the potential for MVFR ceilings to persist
at eastern/northeastern NC(KRDU and KRWI)until late in the
afternoon. Meanwhile...western and southern most terminals could see
VFR conditions return by mid morning.
Beyond 18z Sunday: the risk for sub-VFR conditions with scattered
showers will continue through at least mid-day Monday as a closed
low gradually moves south across eastern NC. VFR conditions expected
to return by Tuesday and remain for the mid-week period as the
closed low moves east and short wave ridging moves over our region.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...CBL/Hartfield
NEAR TERM...CBL
SHORT TERM...CBL
LONG TERM...KRD
AVIATION...CBL
Hazardous weather outlook, May 21, 2:48 PM EST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
348 PM EDT SAT MAY 21 2016
NCZ008>011-026>028-222000-
GRANVILLE-VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-
348 PM EDT SAT MAY 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ007-021>025-038>043-073>078-083>086-088-089-222000-
PERSON-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-DAVIDSON-RANDOLPH-
CHATHAM-WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-
WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
348 PM EDT SAT MAY 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON THROUGH
EARLY EVENING. A FEW STORMS COULD PRODUCE DAMAGING THUNDERSTORM
WIND GUSTS AND HAIL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 21, 2:43 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
343 PM EDT SAT MAY 21 2016
NCZ021-022-212030-
GUILFORD NC-FORSYTH NC-
343 PM EDT SAT MAY 21 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHWESTERN
GUILFORD AND NORTHEASTERN FORSYTH COUNTIES UNTIL 430 PM EDT...
AT 342 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WALNUT COVE...MOVING SOUTHEAST AT 25 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GREENSBORO...KERNERSVILLE...SUMMERFIELD...STOKESDALE...WALKERTOWN...LAKE
BRANDT...BELEWS LAKE...LAKE JEANETTE MARINA...HAW RIVER STATE PARK AND
BELEWS CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3626 8015 3625 7972 3601 7991 3621 8018
TIME...MOT...LOC 1942Z 299DEG 23KT 3629 8011
ELLIS
Special weather statement, May 21, 2:55 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
355 PM EDT SAT MAY 21 2016
NCZ021-212100-
FORSYTH NC-
355 PM EDT SAT MAY 21 2016
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT PORTIONS
OF FORSYTH COUNTY UNTIL 500 PM EDT...
AT 354 PM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND
STRONG THUNDERSTORMS NEAR ENON...OR NEAR KING...MOVING SOUTHEAST AT 25
MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WINSTON-SALEM...KERNERSVILLE...CLEMMONS...BERMUDA RUN...HUNTSVILLE...
LEWISVILLE...WALKERTOWN...RURAL HALL...BELEWS CREEK AND DONNAHA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3611 8051 3612 8046 3614 8044 3621 8045
3622 8043 3624 8045 3626 8045 3626 8004
3601 8005 3603 8021 3600 8022 3600 8032
3597 8040 3599 8042 3601 8042 3606 8046
3604 8049 3605 8051 3609 8052
TIME...MOT...LOC 1954Z 299DEG 22KT 3620 8039
ELLISThunderstorm Wind, Guilford
- When
- May 21, 3:25 PM EST to 3:30 PM EST
- Where
- Guilford County, Summerfield to 3.23 mi NNE of (Gso)greensboro Rgnl
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 36.200, -79.900
A couple of trees were blown down along a swath from Summerfield to approximately 4 miles south of Summerfield.
Flash Flood, Guilford
- When
- May 21, 3:55 PM EST to 6:00 PM EST
- Where
- Guilford County, 0.18 mi SE of Greensboro to 1.63 mi S of Greensboro
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.068, -79.797
Flash flooding occurred across an area just to the south and east of downtown Greensboro, including several stranded cars on Highway 29 near the Market Street overpass. Greensboro police also reported flash flooding at South Eugene Street and West Whittington Street.
Thunderstorm Wind, Chatham
- When
- May 21, 6:00 PM EST
- Where
- Chatham County, 6.22 mi W of Moncure
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.630, -79.190
Multiple trees were reportedly blown down on Johnny Shaw Road near Moncure.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, May 21, 2016$283,000 · 2.5 in hail · 13 events
- Tornado and Hail in Montana, May 21, 2016EF1 · 36 events
- Flood and Hail in Texas, May 21, 2016$31,000 · 1.5 in hail · 10 events
- Flash Flood and Hail in Texas, May 21, 20162 in hail · 33 events
- Hail and Damaging Winds in Montana, May 21, 20161.75 in hail · 23 events
- Tornadoes and Flash Flooding in Kansas, May 21, 2016EF0 · 17 events
- Tornado and Hail in Washington, May 21, 2016$20,000 · EF0 · 2 events
- Hail in New Mexico, May 21, 20161.25 in hail · 8 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 21, 201654 kt wind · 3 events
- Hail in North Carolina, May 21 to 22, 20161 in hail · 3 events
- Waterspouts in Gulf of Mexico, May 21, 20163 events
- Hail and Damaging Wind in Wyoming, May 21, 20161.5 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635916, 635915, 635917.